Nebraska, 2012

Hail in Nebraska, May 3, 2012

May 3, 2012 · NWS GID · 7 events in 3 counties and zones

Two separate areas of slow moving, hail-producing severe thunderstorms flared up within South Central Nebraska on this Thursday afternoon and early evening, one focused in the Harlan County area and the other farther north in Howard County and vicinity. The majority of hail reports from this event were from the Republican City and Orleans areas, with the largest hail up to baseball size reported…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
$2.0 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two separate areas of slow moving, hail-producing severe thunderstorms flared up within South Central Nebraska on this Thursday afternoon and early evening, one focused in the Harlan County area and the other farther north in Howard County and vicinity. The majority of hail reports from this event were from the Republican City and Orleans areas, with the largest hail up to baseball size reported several miles northwest of Republican City. The southern storms were the first to develop, and primarily consisted of two supercells that tracked southeast across parts of Harlan and western Franklin Counties between 3 PM and 6 PM CDT, before fizzling out near the Kansas border. As the southern storms started to weaken, a separate area of slow moving, strong to marginally severe storms flared up north of Interstate 80 mainly between 6 PM and 830 PM CDT in the Howard and Nance County area. By 10 PM CDT, all storm activity within the 24-county area had faded away. The initial round of mid-afternoon storms in the Harlan County area developed along the western edge of a sharp instability gradient, in the vicinity of a weak surface trough axis. Aloft, large scale forcing was quite limited, with only subtle shortwave energy embedded within modest west-southwest flow. Around the time of the largest hail in Harlan County, the mesoscale environment featured around 3000 J/kg mixed layer CAPE and 35 knots of 0-6 km vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 3, 2:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 3, 2:32 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT THU MAY 3 2012

.SHORT TERM...THROUGH 00Z SATURDAY. MORNING UPPER AIR ANALYSIS INDICATES
QUASI-ZONAL FLOW PERSISTING ACROSS MUCH OF THE CENTRAL CONUS...WITH A
MID LEVEL SHORTWAVE TROUGH OVER THE NORTHWESTERN CONUS. MID AND
UPPER LEVEL JET ENERGY REMAINS RELEGATED TO THE NORTHWEST OF OUR CWA
FOR THE MOST PART. WATER VAPOR IMAGERY SHOWS INCREASED VALUES OF MID
LEVEL MOISTURE MOVING INTO THE WESTERN CONUS FROM THE PACIFIC...WITH
SOME OF THIS MOISTURE ALSO WORKING INTO THE CENTRAL PLAINS. VISIBLE
SATELLITE IMAGERY SHOWS A DECAYING STRATUS DECK OVER THE
SOUTHEASTERN HALF OF OUR CWA...WITH AN EXPANSIVE CU FIELD OVERTAKING
THIS SAME AREA. AT THE SURFACE AN AREA OF LOW PRESSURE REMAINS
SITUATED OVER CENTRAL KANSAS...WITH A TROUGH AXIS EXTENDING
NORTH/NORTHEAST FROM THE LOW INTO PORTIONS OF NORTH CENTRAL KANSAS
AND SOUTH CENTRAL NEBRASKA. LOCATIONS NEAR AND EAST/SOUTHEAST OF THIS
SURFACE TROUGH ARE OBSERVING SURFACE DEW POINTS IN THE MID TO UPPER
60S...WITH DEW POINTS GENERALLY IN THE 50S THROUGH LOCATIONS FARTHER
WEST/NORTHWEST. IN ADDITION TO THE SURFACE TROUGH...THE STRATUS DECK
FROM EARLIER TODAY HAS ALSO CREATED A DIFFERENTIAL HEATING BOUNDARY
FROM JUST EAST OF KHDE...TO NEAR KHSI AND KAUH.

THE OVERALL SYNOPTIC SETUP ACROSS OUR CWA IS VERY SIMILAR TO
YESTERDAYS SETUP...WITH THE ONLY REAL DIFFERENCE BETWEEN THE TWO
DAYS BEING AFTERNOON SURFACE TEMPERATURES. STRATUS ACROSS MUCH OF
THE CWA REALLY BUT A HOLD ON TEMPERATURES ACROSS THE SOUTHEASTERN
ONE-HALF OF THE CWA...WITH TEMPERATURES AS OF 19Z JUST NOW
STRUGGLING INTO THE LOWER 70S THROUGH SOME LOCATION.  LOCATIONS
FARTHER NORTHWEST HOWEVER CLIMBED AS EXPECTED WITH TEMPERATURES NOW IN
THE LOW 80S. ALL THAT BEING SAID...WITH THE STRATUS DECK
DETERIORATING THERE STILL REMAINS SEVERAL HOURS FOR POTENTIAL
DIABATIC HEATING WHICH COULD RESULT IN AFTERNOON HIGHS IN THE 80S
FOR MOST ALL OF THE CWA. LARGE-SCALE ASCENT IS SEVERELY LACKING DUE
TO THE FACT MID AND UPPER LEVEL JET ENERGY REMAINS RELEGATED TO THE
NORTHWEST OF OUR AREA. THIS MEANS CONVECTIVE INITIATION ACROSS OUR
AREA WILL REMAIN HEAVILY DEPENDENT UPON DIABATIC HEATING...AS WELL
AS LOCALLY ENHANCED AREAS OF LOW LEVEL FORCING NEAR CONVERGENCE
ZONES ASSOCIATED WITH THE SURFACE TROUGH AND DIFFERENTIAL HEATING
BOUNDARY. THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST 0-1KM MLCAPE
VALUES OF 2000-3000J/KG WILL BE PRESENT ACROSS THE EAST/SOUTHEASTERN
HALF OF THE CWA...WITHIN THE AXIS OF LOW LEVEL MOISTURE PLUME...AT
00Z THIS EVENING. SPC MESO-ANALYSIS SUGGESTS MLCAPE VALUES WITHIN
THE LOWEST 100MB HAVE ALREADY CLIMBED TO BETWEEN 2000 AND 2500J/KG ACROSS
OUR SOUTHEASTERN CWA...SO FORECAST DATA SEEM RIGHT ON WITH RESPECT
TO INSTABILITY. IN ADDITION...THE NAM...OPERATIONAL GFS AND EC ALSO
SUGGEST DEEP LAYER BULK SHEAR VALUES ON THE ORDER OF 30KTS WILL BE
PRESENT THIS AFTERNOON AND EVENING...WHICH IS NOT TREMENDOUS BUT
ENOUGH TO SUPPORT ROTATING UPDRAFTS. A CAPPING INVERSION SHOULD KEEP
MOST OF THE CONVECTIVE ACTIVITY AT BAY THROUGH AT LEAST
22Z...ESPECIALLY WITH THE LACK IN BROAD-SCALE ASCENT. AS DIABATIC
HEATING CONTINUES THROUGH EARLY THIS EVENING HOWEVER...IT IS CERTAINLY NOT
OUT OF THE REALM OF POSSIBILITIES THAT WE COULD SEE ISOLATED TO
PERHAPS SCATTERED CONVECTION ACROSS PORTIONS OF THE CWA...WITH THIS
ACTIVITY ALSO HAVING THE CAPABILITY TO TURN SEVERE DUE TO THE
AFOREMENTIONED INSTABILITY AND SHEAR. GIVEN ALL THIS...WENT AHEAD
AND OUTLOOKED ROUGHLY THE SOUTHEASTERN TWO-THIRDS OF THE CWA FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING...PRIMARILY FOR THOSE
LOCATIONS WITHIN THE LOW LEVEL MOISTURE PLUME AND NEAR SURFACE
BOUNDARIES. CERTAINLY LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT WITH SUCH ROBUST UPDRAFTS...ALONG WITH STRAIGHT-LINE WIND
GUSTS IN ASSOCIATION WITH OUTFLOW. IN ADDITION...WITH THE PRESENCE
OF THE SURFACE TROUGH...AND THE DIFFERENTIAL HEATING
BOUNDARY...AREAS OF LOCALLY ENHANCED HORIZONTAL VORTICITY WILL ALSO
BE SUPPORTIVE OF ISOLATED TORNADOES.

WITH BROAD-SCALE ASCENT REMAINING VERY WEAK AND LITTLE IN THE WAY OF
LOW LEVEL JET DEVELOPMENT ACROSS OUR AREA OVERNIGHT...ANY CONVECTION
THAT DOES DEVELOP THIS AFTERNOON OR EVENING SHOULD DISSIPATE BY 06Z
TONIGHT. QUIET CONDITIONS SHOULD THEN PRESENT THEMSELVES TO THE AREA
THROUGH AT LEAST LATE-AFTERNOON FRIDAY. THE NAM...OPERATIONAL GFS
AND EC ALL SUGGEST A SURFACE WARM FRONT WILL LIFT NORTHWARD ACROSS
THE CWA DURING THE DAY FRIDAY...WITH PERHAPS ENOUGH LOW LEVEL
FORCING FOR LATE AFTERNOON CONVECTION ACROSS OUR NORTH/NORTHWESTERN
CWA. LOW LEVEL MOISTURE VALUES WILL SHOULD REMAIN HIGH ACROSS MUCH
OF THE CWA FRIDAY WITH SURFACE DEW POINTS CLIMBING INTO THE 60S
THROUGH MOST LOCATIONS. THIS WILL HELP PROMOTE ANOTHER AFTERNOON OF
INCREASED INSTABILITY AND THUS THE POTENTIAL FOR SEVERE
WEATHER...PRIMARILY ACROSS OR NORTH/NORTHWEST IN THE VICINITY OF THE
SURFACE WARM FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. PRIMARY FORECAST
CONCERNS LIE WITH PRECIPITATION CHANCES.

SEE YET ANOTHER CHANCE FOR OVERNIGHT SHOWERS AND THUNDERSTORMS
ACROSS AT LEAST PORTIONS OF THE CWA...MAINLY THE NORTHERN HALF.
MODELS IN DECENT AGREEMENT SHOWING PRETTY WEAK UPPER LEVEL RIDGING
CENTERED OVER THE SRN CONUS OVERNIGHT...WITH ANOTHER WEAK MID/UPPER
LEVEL DISTURBANCE EXPECTED TO IMPACT THE REGION.  SIMILARITIES REMAIN
AS FAR AS THE SFC PATTERN GOES...AND EXPECTING TO SEE LOW PRESSURE
SET UP OVER WRN KS...WITH A FRONTAL BOUNDARY EXTENDING NORTHEAST
THROUGH WRN/CENTRAL NEB.  HAVENT NECESSARILY NEEDED THE STRONGEST
FORCING TO GET THUNDERSTORMS GOING...AND EVEN WITH A WEAK
DISTURBANCE ALONG WITH THE SFC BOUNDARY...EXPECTING THUNDERSTORMS TO
MOVE THROUGH THE REGION. BETTER CHANCES CONTINUE TO LIE ACROSS THE
NRN HALF OF THE CWA WITH SOUTHERN AREAS LOOKING TO REMAIN CAPPED BY
WARMER MID LEVEL TEMPERATURES...AND KEPT THE HIGHER POPS GOING
THERE. PLENTY OF INSTABILITY IN THE AREA...WITH THE MAIN AXIS
AFFECTING OUR SC NEB COUNTIES...AND WITH DEEP LAYER SHEAR VALUES IN
THE 25-40KT RANGE...POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS
REMAINS IN PLACE.

LOOKING TO SATURDAY...DID NOT MAKE SIGNIFICANT CHANGES TO THE
FORECAST...WITH THE MAJORITY OF /IF NOT ALL/ THE CWA EXPECTED TO BE
DRY. FRIDAY NIGHT ACTIVITY IS EXPECTED TO HAVE SHOVED OFF TO THE
EAST...LEAVING THE CWA IN A BIT OF A LULL AHEAD OF THE NEXT SYSTEM.
MODELS REMAIN IN DECENT AGREEMENT IN THE UPPER LEVELS...SHOWING A
STRONGER SYSTEM TAKING AIM ON THE PLAINS...WITH A LOW PRESSURE
SYSTEM SETTING UP OVER THE MONTANA/CANADIAN BORDER SATURDAY
MORNING.  THROUGH THE DAYTIME HOURS...THIS LOW /AND ACCOMPANYING
TROUGH AXIS EXTENDING SOUTH THROUGH THE ROCKIES/ WILL CONTINUE TO
SHIFT EAST.  THE MAIN REASON NO BIG CHANGES WERE MADE IS THAT MODELS
SHOW A MORE NOTABLE SPREAD IN SOLUTIONS AS WE GET LATER IN THE DAY
AND THROUGH EVENING/OVERNIGHT HOURS.  A STRONGER SURFACE COLD FRONT
WILL ACCOMPANY THE PASSAGE OF THIS SYSTEM...AND KEPT THE LOW POPS
GOING IN THE WEST FOR LATER IN THE DAY SATURDAY...IN CASE THE FASTER
SOLUTION /NAM/ VERIFIES...COULD SEE A BIT OF PRECIPITATION START
CREEPING IN.  THESE DIFFERENCES BECOME EVEN MORE NOTICEABLE BY
06Z...WHEN THE 12Z NAM/09Z SREF IS SHOWING THE FRONT BASICALLY 2/3RD
OF THE WAY THROUGH THE CWA...WITH THE 12Z GFS/00Z ECMWF IS BARELY
INTO THE NORTHWESTERN CORNER.  THAT CONTINUES AT 12Z WHEN THE FASTER
SOLUTIONS HAVE CLEARED THE CWA...WITH THE SLOWER SOLUTIONS ABOUT
1/2-2/3RDS THE WAY THROUGH.  LIKE FRIDAY NIGHT...THE BETTER POPS ARE
CONFINED TO THE NORTHERN HALF OF THE CWA...WITH MODELS AGAIN SHOWING
WARMER MID LEVEL TEMPS KEEPING THINGS CAPPED FOR AT LEAST PART OF
THE NIGHT.  CONCERN FOR STRONG/SEVERE WEATHER REMAINS IN PLACE...WE
SEE A STRONGER SRLY LLJ DEVELOP...DECENT DEEP LAYER SHEAR IS IN
PLACE...AND MODELS AGAIN SHOWING INCREASED INSTABILITY NOSING FROM
THE SOUTH AND EAST. SHOULD BE ANOTHER WARM DAY...WITH AFTERNOON
HIGHS BUMPED UP FEW DEGREES INTO THE MID 80S TO MID 90S...BUT WONT
BE TOTALLY SURPRISED IF ADDITIONAL UPWARD TRENDING IS NEEDED.

DO KEEP POPS GOING INTO THE DAY ON SUNDAY...WITH THE BETTER CHANCES
SHIFTING TO THE ERN HALF OF THE CWA...BUT AGAIN CONFIDENCE IN LOW
BECAUSE OF THE TIMING DIFFERENCES BETWEEN MODELS.  THESE DIFFERENCES
WITH THE TIMING OF THE FRONT IS MAKING THINGS PRETTY DIFFICULT FOR
FIGURING OUT SUNDAY...IF THE FASTER SOLUTION VERIFIES...IT WILL BE
MUCH COOLER AND PRETTY WINDY...THE SLOWER SOLUTION NOT SO MUCH.  AT
THIS POINT AM KEEPING THINGS A BLEND...BUT DID TREND WINDS UP AND
HIGHS DOWN JUST A TOUCH.

AHEAD TO DAYS 4-7...MONDAY THROUGH THURSDAY...WHILE THERE ARE
PRECIPITATION CHANCES DURING THIS TIME FRAME...THEY ARE NOT IN EVERY
POP LIKE IN THE FIRST PORTION OF THE LONG TERM PERIOD.  MODELS NOT
IN TOO BAD OF AGREEMENT WITH THE UPPER LEVEL PATTERN...WHICH SHOWS
THE CWA PRIMARILY IMPACTED BY THE TROUGH ASSOCIATED WITH THE UPPER
LEVEL LOW PRESSURE SYSTEM...WHICH IS MAKING SLOW EASTWARD PROGRESS
ALONG THE US/CAN BORDER.  EXPECTING DRY CONDITIONS SUNDAY NIGHT AND
INTO MONDAY...WITH SMALL POPS RETURNING TO THE CWA MONDAY NIGHT AND
TUESDAY AS THE TROUGH AXIS SWINGS INTO THE AREA FROM THE NORTHWEST.
KEPT PTYPE AS SHOWER TO ISOLATED THUNDER...WITH MAIN INSTABILITY
WELL SOUTH OF THE CWA...BUT CANT COMPLETELY RULE OUT A RUMBLE OF
THUNDER OR TWO TUESDAY AFTERNOON.  TUESDAY NIGHT THROUGH
THURSDAY...THE FORECAST IS DRY...WITH MODELS SHOWING SHARPER
NORTHWESTERLY FLOW/SLIGHT RIDGING DEVELOPING ACROSS THE AREA IN THE
UPPER LEVELS AS A CUT OFF LOW PRESSURE SYSTEM SETS UP OVER THE DESERT
SW AND THE ABOVE MENTIONED TROUGH DIGS FURTHER SOUTH AS IT MAKES ITS
WAY TO THE EAST COAST.

AS FAR AS TEMPERATURES GO...BETWEEN THE WEEKEND COLD FRONT AND
ANOTHER FRONT ACCOMPANYING THE UPPER LEVEL TROUGH AXIS PASSAGE MON
NIGHT/TUESDAY...HIGHS MONDAY AND TUESDAY ARE EXPECTED TO REMAIN IN
THE 60S TO PERHAPS LOW 70S. WEDNESDAY AND THURSDAY START TO SEE A
RETURN OF WARMER TEMPS TO THE REGION...AND HIGHS BOUNCING BACK INTO
THE MID 70S.

&&

.PREV DISCUSSION... /ISSUED 1220 PM CDT THU MAY 3 2012/

AVIATION...18Z KGRI TAF. IFR CEILINGS TO CONTINUE THROUGH
19Z...WITH VFR CONDITIONS EXPECTED THEREAFTER AS STRATUS
DISSIPATES ACROSS THE AREA. SURFACE WINDS WILL REMAIN LIGHT AND
VARIABLE FOR THE MOST PART BEFORE BECOMING MORE ESTABLISHED FROM
THE SOUTH/SOUTHEAST BY 14Z FRIDAY. SIGNIFICANT VISIBILITY
RESTRICTIONS ARE NOT ANTICIPATED THROUGH THE NEXT 24 HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM/AVIATION...BRYANT
LONG TERM...ADO
Hazardous weather outlook, May 3, 2:50 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT THU MAY 3 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
350 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THROUGH MIDNIGHT...THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA
PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM BEAVER CITY...TO
KEARNEY...TO WOLBACH. SEVERE WEATHER WILL BE POSSIBLE SHOULD
THUNDERSTORMS DEVELOP...WITH HAIL TO THE SIZE OF GOLF
BALLS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND ISOLATED
TORNADOES ALL BEING POSSIBLE. HEAVY RAINFALL MAY ALSO PROMOTE
LOCALIZED FLASH FLOODING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY
EVENING ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...PRIMARILY
ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENOA. HAIL TO THE
SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.

FRIDAY NIGHT THROUGH SUNDAY WILL BRING CONTINUED THUNDERSTORM
CHANCES TO THE OUTLOOK AREA.  THERE WILL BE THE POTENTIAL FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...PRIMARILY ACROSS
SOUTH CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS FRIDAY NIGHT AND
AGAIN SATURDAY NIGHT.  THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS
WOULD BE HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS NEAR
60 MPH.

TUESDAY WILL SEE THE RETURN OF ISOLATED THUNDERSTORMS ACROSS THE
OUTLOOK AREA...HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH MIDNIGHT
ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER
CITY...TO KEARNEY...TO WOLBACH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/ADO

In the hours before

Local storm report, May 3, 10:07 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1107 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TORNADO          2 NE DAVENPORT          40.33N 97.78W
05/02/2012                   THAYER             NE   NWS STORM SURVEY

            REPORT FROM SURVEY TEAM INDICATES A TORNADO TOUCHED DOWN
            APPROXIMATELY 2 MILES NORTHEAST OF DAVENPORT AND LIFTED 3
            MILES NORTHEAST OF DAVENPORT. THE PRELIMINARY RATING OF
            THE TORNADO IS AN EF-1 WITH AN ESTIMATED MAXIMUM WIND
            SPEED OF 105 MPH. THE PATH LENGTH IS APPROXIMATELY 1 MILE
            WITH A WIDTH OF 250 YARDS. THE TIME OF THIS TORNADO WAS
            FROM 1003 PM CDT TO 1007 PM CDT.

&&

ODER
Special weather statement, May 3, 2:11 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT THU MAY 3 2012

NEZ073-083-032045-
HARLAN NE-PHELPS NE-
311 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS AND
NORTHEASTERN HARLAN COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAGAN...OR 8 MILES SOUTHEAST OF HOLDREGE...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FUNK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4050 9918 4035 9917 4035 9918 4032 9919
      4024 9940 4035 9948
TIME...MOT...LOC 2012Z 232DEG 23KT 4037 9927

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Harlan

When
May 3, 3:35 PM CST
Where
Harlan County, 5 mi NW of Republican City
Measured
2.75 in hail
Property damage
$250,000
Crop damage
$750,000
Reported by
Public
Coordinates
40.151, -99.287

Hail, Harlan

When
May 3, 3:49 PM CST
Where
Harlan County, 5 mi NW of Republican City
Measured
1 in hail
Reported by
Public
Coordinates
40.151, -99.287

Hail, Harlan

When
May 3, 3:51 PM CST
Where
Harlan County, 2 mi N of Republican City
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.129, -99.220

Hail, Harlan

When
May 3, 4:04 PM CST
Where
Harlan County, Republican City
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
40.100, -99.220

Hail, Harlan

When
May 3, 4:15 PM CST to 4:20 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -99.450

Hail, Franklin

When
May 3, 4:22 PM CST
Where
Franklin County, Naponee
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.080, -99.150

Hail, Howard

When
May 3, 6:41 PM CST
Where
Howard County, 4 mi NNE of Boelus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.133, -98.691

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376101, 376102, 376103, 376104, 376105, 376107, 376108.